Ohio, 2011

Flash Flood in Ohio, July 23, 2011

July 23, 2011 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed across central Ohio ahead of an approaching frontal boundary. Some of these storms moved over the same area as previous storms the same afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed across central Ohio ahead of an approaching frontal boundary. Some of these storms moved over the same area as previous storms the same afternoon. The heavy rain that resulted from these repeated thunderstorms produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 2:35 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 23, 2:35 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
335 PM EDT SAT JUL 23 2011

.SYNOPSIS...
A HOT AND HUMID AIRMASS WILL REMAIN IN PLACE THROUGH THE WEEKEND.
BY SUNDAY NIGHT...A COLD FRONT WILL SWEEP ACROSS THE AREA. EXPECT
A RETURN TO NORMAL TEMPERATURES THE FIRST HALF OF NEXT WEEK...WITH
DRIER CONDITIONS FORECAST FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED THUNDERSTORMS CONTINUE TO PULSATE AND MOVE TO THE
NORTHEAST ACROSS OUR FORECAST AREA. A WEAK SHORTWAVE OVER NORTHERN
INDIANA WILL CONTINUE TO PROGRESS TO THE EAST-SOUTHEAST. THIS MAY
TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THE EVENING HOURS...MAINLY ACROSS THE NORTHERN ZONES.
MOST ACTIVITY HAS BEEN BELOW SEVERE CRITERIA THIS AFTERNOON...AS
SHEAR REMAINS WEAK AND FREEZING LEVELS ARE VERY HIGH. CANNOT RULE
OUT THE POSSIBILITY OF A SEVERE STORM ACROSS THE NORTHERN ZONES
THIS EVENING AS CONVECTION ASSOCIATED WITH THE SHORTWAVE COULD BE
A BIT STRONGER THAN CURRENT THUNDERSTORMS.

HOT AND HUMID WEATHER WILL CONTINUE TODAY. THE COMBINATION OF
HIGHS IN THE LOWER 90S AND DEWPOINTS IN THE LOWER TO MID 70S WILL
PRODUCE HEAT INDICES BETWEEN 100 AND 105. PRETTY TOUGH TO FIND
EXACTLY WHERE THE CUT OFF LINE BETWEEN HEAT ADVISORY/EXCESSIVE
HEAT WARNING WILL BE. AT THIS TIME...HAVE KEPT PREVIOUS HEADLINES
IN TACT WITH A HEAT ADVISORY ACROSS THE NORTH (100-104 HEAT
INDICES) AND AN EXCESSIVE HEAT WARNING ACROSS THE SOUTH (AROUND
105 HEAT INDEX)

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ACTIVITY MAY PERSIST LATE INTO THE EVENING ACROSS THE NORTHERN
ZONES SOUTH OF A FRONTAL BOUNDARY WITH WEAK SHORT WAVES
PROPAGATING BY. OTHERWISE...SKIES WILL BE MOSTLY CLOUDY WITH
ISOLATED THUNDERSTORMS POSSIBLE THROUGH THE NIGHT.

AN APPROACHING COLD FRONT AND SHORTWAVE TROUGH WILL BRING
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON
AND INTO SUNDAY NIGHT.

HEAT INDICES ON SUNDAY WILL REACH ADVISORY CRITERIA...AND
EXCESSIVE HEAT WARNING...(FOR HAMILTON AND MONTGOMERY COUNTIES).
THEREFORE...HAVE ISSUED A HEAT ADVISORY FOR THE ENTIRE FORECAST
AREA AND WARNING FOR HAMILTON AND MONTGOMERY COUNTIES FOR SUNDAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A COLD FRONT WILL PUSH THROUGH THE AREA EARLY IN THE PERIOD AND THIS
WILL LEAD TO A DECREASING CHANCE OF THUNDERSTORMS FROM THE NORTH
THROUGH EARLY AFTERNOON ON MONDAY. SURFACE HIGH PRESSURE WILL THEN
BUILD INTO THE REGION THROUGH MID WEEK. THIS WILL ALLOW FOR A CHANGE
IN AIRMASS WITH AT LEAST SLIGHTLY COOLER TEMPERATURES MONDAY INTO
TUESDAY.

THE SURFACE HIGH WILL PUSH OFF TO THE EAST THROUGH THE END OF THE
WEEK AS UPPER LEVEL RIDGING RE-ESTABLISHES ITSELF OVER THE REGION.
THIS RIDGE IS NOT AS STRONG AS THE ONE THAT HAS BEEN IN PLACE ACROSS
THE REGION FOR THE PAST WEEK...BUT IT WILL STILL LEAD TO
TEMPERATURES WARMING BACK INTO THE 90S THROUGH THE END OF THE LONG
TERM PERIOD. AS WE START TO GET INTO SOME RETURN FLOW ON THE BACK
SIDE OF THE SURFACE HIGH...LOW LEVEL MOISTURE WILL BEGIN TO
INCREASE. THIS WILL RESULT IN A LITTLE BETTER CHANCE OF PCPN EACH
DAY. CHANCE OF PCPN APPEARS LOW ENOUGH THROUGH AT LEAST THURSDAY TO
KEEP FORECAST DRY. WILL THEN GRADUALLY TWEAK UP POPS HEADING INTO
NEXT WEEKEND.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THUNDERSTORMS WITH MVFR CONDITIONS HAVE POPPED UP AROUND SOUTHERN
TAF SITES CVG AND LUK AS A SHORT WAVE TROUGH STIRS UP AN UNSTABLE
ATMOSPHERE. EXPECT THUNDERSTORMS TO DEVELOP OVER THE NEXT COUPLE
HOURS NEAR DAY AND ILN. CMH AND LCK MAY SEE CONVECTION BEFORE
AFTERNOON IS OVER. ACTIVITY WILL SETTLE DOWN BY 02Z WITH LOSS OF
DAYTIME HEATING. BR IS EXPECTED LATE TONIGHT AT LUK AND ILN.
CONVECTION WILL DEVELOP AGAIN SUNDAY IN THE PERSISTENTLY UNSTABLE
AIRMASS.

OUTLOOK...A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT SUNDAY FOR OHZ026-034-035-042>046-
     051>056-060-062.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR
     OHZ063>065-070>074-078>082-088.
     HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT SUNDAY FOR
     OHZ063>065-070>074-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT SUNDAY FOR OHZ061-077.
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR
     KYZ089>100.
     HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT SUNDAY FOR
     KYZ089>100.
IN...HEAT ADVISORY UNTIL 9 PM EDT SUNDAY FOR INZ050-058-059.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR INZ066-
     073>075-080.
     HEAT ADVISORY FROM 9 PM THIS EVENING TO 9 PM EDT SUNDAY FOR
     INZ066-073>075-080.

&&

SYNOPSIS...LATTO
NEAR TERM...LATTO
SHORT TERM...LATTO
LONG TERM...JGL
AVIATION...CONIGLIO
Hazardous weather outlook, Jul 23, 2:38 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT SAT JUL 23 2011

INZ050-058-059-OHZ026-034-035-042>046-051>056-060-062-241945-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-GREENE-
338 PM EDT SAT JUL 23 2011

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. GIVEN
THE EXTREME INSTABILITY...SOME THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-078>082-088-241945-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
338 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   HEAT ADVISORY.

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. GIVEN
THE EXTREME INSTABILITY...SOME THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ061-077-241945-
MONTGOMERY-HAMILTON-
338 PM EDT SAT JUL 23 2011

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

EXCESSIVE HEAT WARNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. GIVEN
THE EXTREME INSTABILITY...SOME THUNDERSTORMS MAY REACH SEVERE
LIMITS THIS EVENING WITH DAMAGING STRAIGHT LINE WINDS BEING THE
PRIMARY SEVERE WEATHER THREAT. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 1:02 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
202 PM EDT SAT JUL 23 2011

OHZ062-071-072-231830-
CLINTON OH-GREENE OH-WARREN OH-
202 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHWESTERN
GREENE AND NORTHWESTERN CLINTON COUNTIES THROUGH 230 PM EDT...

AT 158 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GENNTOWN...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WAYNESVILLE.

ALSO...OREGONIA...LYTLE...CAESAR CREEK STATE PARK...MOUNT HOLLY...
ROXANNA...OAKLAND...KINGMAN AND NEW BURLINGTON ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3958 8413 3958 8412 3959 8411 3966 8401
      3947 8386 3939 8418 3949 8426
Special weather statement, Jul 23, 2:38 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
338 PM EDT SAT JUL 23 2011

OHZ056-232015-
LICKING OH-
338 PM EDT SAT JUL 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LICKING COUNTY THROUGH
415 PM EDT...

AT 336 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR BEECHWOOD
TRAILS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...NEWARK...HEATH...
GRANVILLE SOUTH AND GRANVILLE.

ALSO...ALEXANDRIA AND ST. LOUISVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4022 8235 3996 8230 3997 8272 4012 8276

KURZ

The radar

The Cincinnati radar (KILN), 154 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hardin

When
July 23, 4:01 PM EST to 5:01 PM EST
Where
Hardin County, 0.75 mi N of Patterson to 0.52 mi NNE of Patterson
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.791, -83.523

A highway south of Forest was closed with 3 to 5 feet of water over the road due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330324.